High doses of niacin can cause liver damage

High doses of niacin can cause liver damage

High Doses of Niacin Can Cause Liver Damage

BOSTON, MASSACHUSETTS: Strong evidence that niacin, Vitamin B3, may prevent coronary disease because of its ability to reduce cholesterol levels and help maintain arterial integrity. The use of niacin, however, may be abused to the extent that liver damage will ensue.

Denise Arthurs, a director at the Frances Nutrition Center of Tufts University in Boston, has warned that individuals using niacin in high doses should realize that they are ingesting medication, not a simple vitamin at those levels.

“At the potencies of 1,500,2,000, and 3,000 milligrams, niacin ceases to be a vitamin and can be a damaging drug,” she warned.

In a recent issue of the Journal of the American Medical Association, Jere P. Segrest, M.D., reported that “sustained release” or “slow-release” niacin is more toxic than the usual form. There is a convenience in taking niacin in the slow-release form, but it poses serious hazards because it lies in the digestive system too long.

COPYRIGHT 1990 Vegetus Publications

COPYRIGHT 2004 Gale Group